FDA to Limit Imodium Packaging to Address Misuse

High doses of loperamide may result in cardiovascular toxicity and death.

The FDA recently announced it is working with manufacturers to use single dose packaging and limit the number of doses in a package to encourage the safe use of OTC loperamide, according to a press release.

These new changes come amid reports of serious cardiovascular adverse events and deaths associated with high doses of loperamide, especially among individuals who are misusing or abusing the drug.

Previously, the FDA added a warning to the label and issued a previous safety communicating alerting to these risks. The agency noted that when used as directed, loperamide is safe.

Loperamide is indicated to control symptoms of diarrhea and for OTC use, with a maximum approved dose of 8 mg per day. Loperamide acts on opioid receptors to reduce the movement of the intestines, thus reducing the frequency of bowel movements.

When taken at doses higher than recommended, the FDA noted that patients can experience severe heart rhythm problems and death, according to the release.

The FDA urges patients taking loperamide to seek medical attention if they experience fainting, increased heartbeat, irregular heart rhythm, or unresponsiveness.

The agency advises that health care providers should be aware that high doses of loperamide can cause QT interval prolongation, Torsades de Pointes, other ventricular arrhythmias, syncope, and cardiac arrest.

Patients who misuse loperamide typically use other drugs in an effort to increase loperamide absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects, according to the release. The FDA noted that certain patients may be treating opioid withdrawal symptoms with high doses of loperamide.

If toxicity is suspected, the FDA notes that loperamide should be discontinued and necessary treatment should be received. In some cases of abnormal heart rhythms that cannot be treated by drug therapy, the FDA said that electrical pacing or cardioversion may be required.

Additionally, patients should be counseled to take loperamide as prescribed or as directed by the OTC Drug Facts label. Providers should also advise patients that drug interactions with can increase the risk of serious cardiac events, according to the FDA.

A recent study published by the Journal of the American Pharmacists Association found that the opioid epidemic has resulted in individuals misusing common OTC anti-diarrheal drugs. The FDA has made efforts to reduce misuse of these treatments.